Kansas, 2016

Hail in Kansas, May 29, 2016

May 29, 2016 · NWS DDC · 1 event in 1 county or zone

One severe weather report was received during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One severe weather report was received during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 12:17 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 29, 12:17 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
117 PM CDT SUN MAY 29 2016

...Updated Aviation Section...

.SHORT TERM...(Today and tonight)
Issued at 359 AM CDT Sun May 29 2016

An area of light rain showers was moving east across southwest
Kansas early this morning. This precipitation appears to be
forced by mid level warm advection as well as the left exit
region of an upper level jet that is nosing out into the southern
Plains from northwest Mexico. The short term models such as the
NAM and GFS as well as the convective allowing ARW/NMM models tend
to move the precipitation east across southwest into south central
Kansas through much of the day before moving it southeast into
Oklahoma later this afternoon. With daytime heating and the
approach of a weak disturbance from the southwest this afternoon,
think that showers and thunderstorms should increase somewhat in
areal coverage and intensity by this afternoon across the far
southern portions of southwest Kansas before it moves off into
Oklahoma late this afternoon and evening. Instability and forcing
parameters are not overly strong this afternoon but there could be
a few storms capable of producing quarter size or larger hail and
strong winds. These should mainly be confined along or just north
of the Oklahoma border. Some of the models are suggesting that
additional convection firing off of the Front Range and Raton Mesa
could also move into far southwest Kansas this evening. The going
forecast has a pretty good handle on this with precipitation
chances diminishing late this evening and overnight.

Model soundings show temperatures in the mixed layer around or a
degree or two above Saturdays temperature profile so afternoon
highs in the low to mid 80s looks good.

.LONG TERM...(Monday through Saturday)
Issued at 359 AM CDT Sun May 29 2016

Through the middle part of the week, an upper level low over the
Desert Southwest will slowly approach the central and southern
Plains and will eventually phase up with another closed low
dropping out of southwest Canada into the northern Plains. Weak
disturbances ahead of these systems will help focus areas of
scattered afternoon and evening thunderstorms to the High Plains,
especially as increasingly moist low level southerly flow develops
across the central and southern Plains.

As the upper systems approach, a cold front will push south into
the central High Plains late Monday night and Tuesday. This
feature will be the focus for thunderstorms across central and
parts of southwest Kansas Tuesday afternoon and evening.

As the upper systems moves east of the central Plains on Wednesday,
dry northwest flow aloft will set up over western Kansas. We
should have a couple of dry days through the latter part of the
week. The GFS and ECMWF are both hinting at another cold frontal
passage next weekend which could bring another chance for
thunderstorms to the area. There is more uncertainty between the
models on the timing of this next front however.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 116 PM CDT Sun May 29 2016

Initially for this afternoon, a few stray thunderstorms will move
across primarily south-central KS along with locations north of
highway 96. However, most of this will have MVFR ceilings and
little in the way of strong low-level winds given lack of shear.
Attention then shifts toward this evening as a remnant outflow
boundary moving into southeast Colorado along with a trough of low
pressure, may trigger additional storms near Elkhart and Liberal
but any storms should fade quickly by sunset. Otherwise, MVFR or
better conditions will prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  59  82  61 /  30  20  30  40
GCK  85  58  83  61 /  20  30  30  40
EHA  84  57  86  59 /  30  40  20  30
LBL  83  58  85  61 /  40  40  30  40
HYS  82  59  82  60 /  20  20  50  60
P28  85  62  83  63 /  50  30  30  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...AJohnson
Hazardous weather outlook, May 29, 3:48 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
448 AM CDT SUN MAY 29 2016

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
448 AM CDT SUN MAY 29 2016 /348 AM MDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SCATTERED LIGHT RAINSHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE OVER PARTS OF SOUTHWEST KANSAS EARLY THIS MORNING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE
EXPECTED TO INCREASE IN INTENSITY, ESPECIALLY ALONG AND NORTH OF
THE OKLAHOMA BORDER THIS AFTERNOON. A FEW OF THESE STORMS COULD
BECOME STRONG ENOUGH TO PRODUCE QUARTER TO HALF DOLLAR SIZE HAIL
AND 60 TO 70 MPH WIND GUSTS.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON MONDAY
AND ESPECIALLY ON TUESDAY WHEN A COLD FRONT DROPS SOUTH INTO
WESTERN KANSAS. HAIL UP TO HALF DOLLAR SIZE AND 60-70 MPH WIND
GUSTS WILL BE THE PRIMARY SEVERE WEATHER THREAT.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
AREAS ALONG THE OKLAHOMA BORDER FROM ELKHART TO MEDICINE LODGE..

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

GERARD

In the hours before

Special weather statement, May 29, 12:45 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT SUN MAY 29 2016

KSZ044-291930-
LANE KS-
145 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANE COUNTY UNTIL 230 PM
CDT...

AT 145 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF SHIELDS...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PENDENNIS AND SHIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3869 10031 3870 10031 3870 10025 3861 10027
      3852 10055 3869 10069 3870 10067
TIME...MOT...LOC 1845Z 231DEG 42KT 3869 10047

RUSSELL
Special weather statement, May 29, 1:27 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CDT SUN MAY 29 2016

KSZ043-292015-
SCOTT KS-
227 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT COUNTY UNTIL 315 PM
CDT...

AT 226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MODOC...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...MODOC AND SHALLOW WATER.

LAT...LON 3829 10110 3862 10113 3867 10080 3832 10086
TIME...MOT...LOC 1926Z 270DEG 16KT 3849 10110

FINCH

The radar

The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scott

When
May 29, 2:15 PM CST
Where
Scott County, 4.54 mi ENE of Modoc
Measured
1.5 in hail
Reported by
Public
Coordinates
38.500, -101.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639696.